Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 70, NWS Buffalo, NY

July 29, 2020

NWS Buffalo, NY issued this small craft advisory at Jul 29, 2020, 4:20 AM EDT. It took effect at Jul 29, 2020, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 4:20 AM EDT (08:20 UTC)
In effect from
Jul 29, 2020, 11:00 AM EDT
Expired
Jul 29, 2020, 8:00 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

992 
WHUS71 KBUF 290820
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
420 AM EDT Wed Jul 29 2020

LEZ020-040-041-291630-
/O.NEW.KBUF.SC.Y.0070.200729T1500Z-200729T2100Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
420 AM EDT Wed Jul 29 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
EDT THIS AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...From 11 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
332 
WHUS71 KBUF 291555
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1155 AM EDT Wed Jul 29 2020

LEZ020-040-041-292100-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-200729T2100Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1155 AM EDT Wed Jul 29 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
399 
WHUS71 KBUF 292046
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
446 PM EDT Wed Jul 29 2020

LEZ020-040-041-300000-
/O.EXT.KBUF.SC.Y.0070.000000T0000Z-200730T0000Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
446 PM EDT Wed Jul 29 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 29, 3:02 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
302 AM EDT Wed Jul 29 2020

.SYNOPSIS...
A showery pattern for today and Thursday as an upper level low
pressure system to the north tracks away from the region. Dry
weather for Friday through Saturday evening before the next chance
for rain moves into the area Saturday night into Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A few mid level clouds have developed east of both lakes early this
morning, with additional high and mid level clouds tracking east
from lower Michigan where convection is currently ongoing.
Temperatures across the area are in the low to mid 60s inland away
from the lakes, and in the upper 60s to low 70s closer to the lakes.

Convection over lower Michigan is expected to track east and cross
the WNY area this morning. Model guidance is split on easterly
extent of the convection, with most models weakening the convection
to just showers by the time they reach WNY. Showers that do remain
in tact will track to the Genesee Valley and Northern Finger Lakes
by mid morning.

Additional showers and thunderstorms will develop during the
afternoon and evening as a shortwave trough approach and cross the
region. A few strong to severe thunderstorms can't be ruled out as
instability increases through the day. Instability will be dependent
on how quickly cloud cover over the area can clear out after earlier
showers and thunderstorms, allowing for sunshine to increase
instability. Model guidance is suggesting CAPE values of around 1000
to as much as 1500 j/kg. Increasing shear through the afternoon will
also help with the potential for a few strong to severe
thunderstorms. Lapse rates are the primary factor limiting the
severe potential, with fairly weak rates from 3-6 km. Temperatures
today will be in the upper 70s to mid 80s.

Shower activity will continue tonight as the cold front crosses the
region and low level moisture, combined with cooling 850Ts to around
12C help to initiate a weak lake response. Temperatures tonight will
be in the low to mid 60s.

Thursday, the potential for scattered showers will continue as the
trough axis moves through the area. With 850Ts still around 12C for
the day, a lake response will still be possible downwind of both
lakes as well. Temperatures on Thursday will be in the mid 70s to
low 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak cold front passage Thursday evening. Possibly cold enough in
its wake for lake clouds/sprinkles south shore of Lk Ontario late.

High pressure and confluent flow favors fair dry weather Friday and
Saturday. Shortwave approaches late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A positively tilted trough spanning southward across the Northern
Great Lakes to the southeastern Plains will slowly lift
northeastward across the eastern third of the CONUS during the later
half of the weekend and into the first part of the work week. As
such, an associated surface low will track northeast across Lake
Erie and Lake Ontario Sunday, increasing chances for showers and
thunderstorms across the forecast region. With the departing surface
low and passage of the upper level trough axis will continue the
chances for showers/storms on Monday. A large area of surface high
pressure will dominate across the Great Lakes, spanning into the
region Tuesday which will promote dry weather for at least the
latter half of the day.

Temperatures for the later half of the weekend and the first couple
of days of the work week will range in the mid 70s to low 80s.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Mid level cloud cover will increase from west to east through the
early morning as convection approaches from the west with a few
showers expected for far WNY a little after sunrise. Showers will
push east and weaken through mid-morning in the vicinity of KROC.
Some clearing is expected from west to east from the mid morning
through early afternoon before scattered showers and thunderstorms
develop again as a shortwave trough approaches from the west.
Conditions will be primarily VFR today, but brief periods of MVFR to
IFR will be possible with any heavier showers.

Mainly VFR tonight with a few showers possible through the night.

Outlook...

Thursday through Friday...Mainly VFR. Scattered showers especially
Thursday afternoon. River valley fog possible across the Western
Southern Tier early each morning. Saturday...VFR.
Sunday...MVFR/VFR with a chance of showers and thunderstorms.

&&

.MARINE...
A cold front will push across the Lower Great Lakes today.
Increasing southwest winds on Lake Erie for a few hours this
afternoon will approach Small Craft Advisory levels. Winds are
expected to be a but lighter on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...RSH
LONG TERM...EAJ/RSH
AVIATION...SW
MARINE...SW
Hazardous weather outlook, Jul 28, 4:53 AM EDT, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
453 AM EDT Tue Jul 28 2020

NYZ001>008-010>014-019>021-085-290900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
453 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms will once again be possible across the region on
Wednesday. An isolated severe thunderstorm with damaging winds cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
453 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:06 AM EDTSpecial Weather StatementBUFErie54 min
Jul 29, 10:51 AM EDTSpecial Weather StatementBUFGenesee54 min
Jul 29, 10:55 AM EDTSpecial Marine WarningBUF23 min
Jul 29, 11:35 AM EDTSpecial Weather StatementBUFLivingston55 min
Jul 29, 11:51 AM EDTSpecial Weather StatementBUFWyoming54 min
Jul 29, 12:21 PM EDTSpecial Weather StatementBUFWyoming39 min
Jul 29, 12:26 PM EDTSpecial Weather StatementBUFOntario34 min
Jul 29, 1:09 PM EDTSpecial Weather StatementBUFLivingston36 min
Jul 29, 1:19 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Ontario41 min
Jul 29, 1:28 PM EDTSevere Thunderstorm WarningBUFChautauqua62 min
Jul 29, 1:48 PM EDTSpecial Marine WarningBUF42 min
Jul 29, 2:10 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua65 min
Jul 29, 2:13 PM EDTSpecial Weather StatementBUFErie32 min
Jul 29, 2:25 PM EDTSpecial Marine WarningBUF50 min
Jul 29, 2:49 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming56 min
Jul 29, 2:53 PM EDTSpecial Weather StatementBUFErie, Wyoming52 min
Jul 29, 3:27 PM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming48 min
Jul 29, 3:41 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario64 min
Jul 29, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Ontario45 min
Jul 29, 4:15 PM EDTSpecial Weather StatementBUFMonroe45 min
Jul 29, 4:20 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Wayne40 min
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne38 min
Jul 29, 4:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne64 min
Jul 29, 5:35 PM EDTSpecial Weather StatementBUFGenesee25 min
Jul 29, 5:42 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans48 min
Jul 29, 6:34 PM EDTSpecial Weather StatementBUFLivingston26 min
Jul 29, 6:37 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario51 min
Jul 29, 6:41 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans34 min
Jul 29, 6:50 PM EDTTornado WarningBUFLivingston, Monroe, Ontario28 min

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.